Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


liver toxicity & poppers?
Feb 2, 2005

I have been HIV+ since 1988 and have been on almost every drug and or combo. In 2001 my liver enzymes were dangerously high and I was hospitalized. The doctors never knew why. I feel it was toxicity from the HIV meds. I am not an IV drug user. I stopped meds and my liver returned to normal. I resumed medication after a 6 month holiday. My doctor and I have monitored my enzymes very close,(monthly) .

Recently we stopped since my numbers have been very good, t-cells 580 viral load undectable , since 2001. I took my next drug holiday last fall. I am looking for a new combo that I am not resistant to that will be less toxic on the liver and keep my tricylcerides under control. They too have been elevated , but controlled with diet. I fear taking statins as to not over tax my liver. We also started Tricor to control cholesterol. Now my liver enzymes are creeping up. AST 52, ALT 75. I was wondering if this might be contributed to the tricor? Also the only other vice I have is the occasional use of poppers. Are they processed or hard on the liver,? Could they cause my number to increase?

We will probably start HIV meds soon as my numbers are creeping up slowly t-cells 380 viral load about 40,000, nothing alarming.

Any opinions?

Mark

Response from Dr. Henry

There may be no easy answer to your situation which involves extensive past use of HIV meds, hx of liver inflammation, hx of elevated lipids. Poppers are a concern if you are taking protease inhibitors (also watch out for use with Viagra like drugs). If you have a history of drug resistance then that would factor heavily into treatment recommendations. Fuzeon might be an option to consider particularly if you have a hx of some resistance. I would look at your re-starting treatment in 2 phases-first achieve undetectability with even a somewhat unpalatable regimen and then try to switch to one that might be easier/less toxic. KH



Previous
burning sensation in both feet
Next
Lipoatrophy: Some Things That Have Helped

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement